Alert archive / Colorado / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 33, NWS Pueblo, CO

June 14, 1998El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 14, 1998, 4:10 PM MDT for El Paso County, Colorado. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 14, 1998, 4:10 PM MDT (22:10 UTC)
Expired
Jun 14, 1998, 4:45 PM MDT
In force
35 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 51 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 4:11 PM MDTHail 1Rush, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.2 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 1998-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 1998-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2016 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPUB 142210 RRA
SVRPUB
COC041-142245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
410 PM MDT SUN JUN 14 1998

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN EL PASO COUNTY IN EAST CENTRAL COLORADO

* UNTIL 445 PM MDT

* AT 405 PM...RADAR SHOWED A SEVERE STORM IN THE VICINITY OF RUSH OR
  35 MILES EAST OF COLORADO SPRINGS MOVING EAST AT 10 MPH.

SOME LOCATIONS AFFECTED WILL BE RUSH THROUGH 430 PM.  AT THIS TIME...
THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL.  IF
YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PR`OTECTION.  SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING.

ASH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 1:45 PM MDT, 2 hours 25 minutes earlier.

Area forecast discussion, Jun 14, 1:45 PM MDT, 2 hours 25 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
145 PM MDT SUN JUN 14 1998

THE FORECAST CHALLENGE TONIGHT CENTERS ON CHANCES OF
PRECIPITATION AND MINIMUM TEMPS ON THE PLAINS.

A SHORT WAVE TROUGH IS MAKING ITS WAY THROUGH WESTERLY FLOW INTO
THE CENTRAL ROCKIES THIS AFTERNOON.  AT 1800 UTC THE WAVE
APPEARED TO BE CENTERED NEAR SOUTHWEST WYOMING...WITH LARGE SCALE
ASCENT COVERING A BROAD AREA FROM THE CENTRAL COLORADO ROCKIES TO
THE PLAINS OF MONTANA.  THE GREATEST INSTABILITY DUE TO COLD AIR
ALOFT WAS OVER NORTHWEST COLORADO AND SOUTHWEST WYOMING...WHICH
WAS ALSO WHERE LIGHTNING WAS BEING DETECTED.  THE MOST UNSTABLE
AIR (HIGHEST THETA-E) BELOW 700 MB WAS OVER THE EASTERN PLAINS OF
COLORADO.

THUS...AS THE UPPER WAVE MOVES FARTHER EAST THIS AFTERNOON...THE
CHANCE OF SHOWERS AND THUNDERSTORMS WILL INCREASE OVER SOUTHEAST
COLORADO AS THE AIRMASS CONTINUES TO DESTABILIZE DUE TO COLD
ADVECTION ALOFT.  A WEAK SURFACE HIGH BUILDING INTO NORTHEAST
COLORADO AND WESTERN NEBRASKA WILL ALSO HELP PRODUCE SHALLOW
UPSLOPE OVER THE PLAINS...OR AT LEAST DIMINISH DOWNSLOPE FLOW.
LOW LEVEL MOISTURE IS NOT ABUNDANT...BUT THE LIFT ASSOCIATED WITH
THE UPPER WAVE SHOULD BE ENOUGH TO INDUCE SCATTERED EVENING
SHOWERS AND THUNDERSTORMS FOR MUCH OF THE AREA.  THE SOUTHWEST
PORTION OF THE FORECAST AREA WILL BE LEAST AFFECTED (EASTERN SAN
JUANS AND SAN LUIS VALLEY).

LATER IN THE EVENING...LARGE SCALE SUBSIDENCE SHOULD SET IN
BEHIND THE UPPER WAVE...AND UPSLOPE SHOULD CONTINUE TO WEAKEN
OVERNIGHT AS THE DIURNAL DRAINAGE CYCLE TRIES TO KICK IN.
THUS...CLOUDS MAY KEEP TEMPS UP FOR A PERIOD ON THE PLAINS
TONIGHT...BUT SHOULD CLEAR OUT OVERNIGHT WITH COLD ADVECTION
OCCURRING THROUGHOUT THE NIGHT AS WELL.  THUS...FWC MINIMUM TEMPS
LOOK A LITTLE TOO WARM ON THE PLAINS.  FWC POPS ARE A BIT HIGH AS
WELL CONSIDERING THE LACK OF DEEP MOISTURE.

HAYNES

In the hours before

Special weather statement, Jun 14, 11:45 AM MDT, 4 hours 25 minutes before
COZ060>081-150600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1145 AM MDT SUN JUN 14 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

AN UPPER LEVEL DISTURBANCE IS DROPPING INTO COLORADO FROM THE
NORTHWEST AND WILL AFFECT THE WEATHER OVER THE AREA THIS
AFTERNOON AND EVENING.

THIS DISTURBANCE WILL BRING A THREAT OF SHOWERS AND THUNDERSTORMS
TO SOUTHEAST COLORADO...ESPECIALLY LATE THIS AFTERNOON AND
CONTINUING THIS EVENING.

SOUTH CENTRAL COLORADO IS EXPECTED TO REMAIN GENERALLY DRY...WITH
ONLY ISOLATED SHOWERS.

THE THREAT OF SEVERE WEATHER IS LOW THIS AFTERNOON AND EVENING.

WHILE THE ATMOSPHERE IS BECOMING MORE UNSTABLE...THE LACK OF
SIGNIFICANT LOW LEVEL MOISTURE WILL MAKE IT DIFFICULT TO BUILD
STRONG STORMS.  HOWEVER...TEMPERATURES ALOFT WILL BE COOLING...
AND THIS WILL ALLOW FOR SMALL HAIL TO ACCOMPANY SOME
THUNDERSTORMS.  WINDS ALOFT REMAIN RELATIVELY STRONG...AND WIND
GUSTS ASSOCIATED WITH ANY THUNDERSTORMS COULD REACH 40 MPH.

SPOTTER ACTIVATION IS NOT EXPECTED TODAY.

HAYNES

Nearby

Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.